Missouri, 2003

Damaging Wind in Missouri, August 4, 2003

August 4, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 5:30 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 4, 5:30 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT MON AUG 4 2003

.SEVERE WEATHER DISCUSSION...
ISENTROPIC PRESSURE ADVECTION INDUCED ELEVATED CONVECTIVE CLUSTER
OVER EASTERN KANSAS...IS NOW BEGINNING TO MOVE INTO A MORE UNSTABLE
ENVIRONMENT.  TEMPERATURES OVER SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WARMED INTO THE HIGH 80S TO LOW 90S...WITH DEW POINTS
RUNNING IN THE LOW TO MID 70S.  ICT RADAR RETURNS OVERLAID WITH
LIGHTNING DATA INDICATES THAT THESE STORMS ARE GRADUALLY INCREASING
IN STRENGTH.  MODIFIED MODEL SOUNDING NEAR JOPLIN DERIVES MEAN
BOUNDARY LAYER TEMP CAPES OF 3500 TO 4000 J/KG.  GIVEN THE LACK OF
ANY INHIBITION AND PWATS APPROACHING TWO INCHES...THESE STORMS WILL
LIKELY BECOME SURFACE BASED AND STRENGTHEN TO SEVERE LIMITS WITHIN
THE NEXT FEW HOURS.  INITIALLY...TOTAL SHEAR MAGNITUDES WILL NOT
LIKELY BE SUFFICIENT SUPERCELLULAR STORM ORGANIZATION.   MAIN
HAZARDS WILL LIKELY BE LARGE HAIL AND STRONG WIND GUSTS ASSOCIATED
WITH WET MICROBURSTS AND BOWING SEGMENTS LATER TONIGHT.  FLASH
FLOODING WILL ALSO BE OF CONCERN WITH THE POTENTIAL FOR TRAINING
CELLS...AND THE EXPECTED DEVELOPMENT OF AN INTENSE CONVECTIVE
CLUSTER TONIGHT.

.DISCUSSION...

SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS
THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE
SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK
TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST
SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF
THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN
AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR
THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE
BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD
OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED
SHORTLY IN THIS AREA.

OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN
MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR
IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED
VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA.
AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH
CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS
WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE
LATER.

BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40
KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO
THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY
SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB
THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN
KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE
AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE
FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW
ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY
LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT
GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR
BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS.

THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS
OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION
WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES
OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME
AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL
JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF
THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN
TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY
AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL
THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF
THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH
AREA.

SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE
OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST
WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST
TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER
SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE
FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD
MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO
THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES
NEAR CLIMATOLOGY.

&&

.AVIATION...

COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN KANSAS
AND WESTERN MISSOURI PRIOR TO 23Z...WILL BE THE MAIN CONCERN DURING
THE NEXT 6 HRS. OUT AHEAD OF THIS AREA...ATMOSPHERIC CONDITIONS WERE
CONDUCIVE FOR ISOLATED SEVERE WEATHER WITH LOCALIZED IFR CONDITIONS.
A FEW CELLS IN WEST CENTRAL MISSOURI WERE ALONG A LINE OF
CONVERGENCE BETWEEN 950/900MB WHICH SEEMS TO BE LEANING TOWARD
BUILDING TOWARD KSGF DURING THE NEXT 2 HRS (01-02Z). MOST OF THE
AREA WILL BE VFR WITH CEILINGS AT OR ABOVE 5000 FEET. KJLN MAY
BRIEFLY GO MVRF CONDITIONS EARLY THIS EVENING...BUT MOST OF THE
SIGNIFICANT WEATHER SHOULD HOLD OFF UNTIL AFTER MIDNIGHT. LIKE THE
PREVIOUS DISCUSSION ON THE LOW LEVEL JET INTERACTION WITH THE
DEEPER MOISTURE FORECASTED TO MOVE INTO BOTH KJLN/KSGF AREAS AFTER
MIDNIGHT. THE EXACT TIME FRAME WILL BE TRICKY BUT IT SEEMS A GOOD
POSSIBILITY OF A LARGE AREA OF MVFR AND OR LOCALIZED IFR CONDITIONS
AFTER 09Z THROUGH 15Z. WILL KEEP TAFS IN CHECK UNTIL NEXT ISSUANCE
AT 06Z...BUT IT MAY CHANGE IF DEVELOPMENT IS SOONER. --JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH SOUTHWEST OF A LINE FROM NEVADA TO
SPRINGFIELD TO BRANSON.
.KS...FLASH FLOOD WATCH FOR CRAWFORD...CHEROKEE...BOURBON.

BOOKBINDER (PUBLIC)/JLT (AVIATION)/CRAMER (SEVERE)
Hazardous weather outlook, Aug 4, 6:30 PM CST, 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS PRODUCING PENNY SIZE HAIL...WIND
  GUSTS TO 60 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.

  FLOODING OF SMALL STREAMS...URBAN AREAS AND FLOOD PRONE AREAS
  POSSIBLE OVERNIGHT.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORM THREAT FOR MOST OF THE OZARKS THROUGH 11 PM.
  HEAVY RAINFALL THREAT INCREASING AFTER MIDNIGHT ALONG WITH
  NUMEROUS SHOWERS AND THUNDERSTORMS.

  DISCUSSION:

  OUTFLOW BOUNDARIES FROM EARLIER TODAY AND A DISTURBANCE MOVING INTO
  WEST CENTRAL MISSOURI...WILL CONTINUE THE DEVELOPMENT OF SHOWERS
  AND THUNDERSTORMS THROUGH THE EVENING. SUFFICIENT WIND SHEAR WILL
  ALLOW FOR SOME ORGANIZED CONVECTION...BUT AS THE EVENING PROGRESSES
  THE AMOUNT OF INSTABILITY WILL LIKELY INHIBIT SEVERE THUNDERSTORMS
  DEVELOPMENT.

  VERTICAL WIND PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE
  LATER THIS EVENING...AND OVERNIGHT AS A STRENGTHENING LOW LEVEL
  JET INTERACTS WITH A STRONG JET STREAM. OVERNIGHT...THE STORMS WILL
  ORGANIZE INTO A COMPLEX THAT WILL BECOME CONDUCIVE FOR TRAINING
  THUNDERSTORMS. GIVEN THE EXTREMELY MOIST TROPICAL AIRMASS THAT
  WILL BE IN PLACE OVER THE REGION...THE THREAT FOR FLOODING WILL
  BECOME AN INCREASING CONCERN AFTER MIDNIGHT OVER SOUTHWEST
  MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED
 ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE
 ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI
 INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT
 APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM
 DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO
 GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS THE OZARKS
 REGION...BUT ESPECIALLY SOUTH AND WEST OF AN OSCEOLA TO BRANSON
 LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT/EB

In the hours before

Special weather statement, Aug 4, 1:47 PM CST, 5 hours 16 minutes before
MOZ081-082-092-096>098-105-106-050200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 835...IN EFFECT UNTIL 900 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK...SHANNON...TEXAS AND
WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
HOUSTON...LEBANON...MAMMOTH SPRING AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Special weather statement, Aug 4, 4:30 PM CST, 2 hours 33 minutes before
KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>104-050400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 837...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...GREENE...
HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...
STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

TERRY
Local storm report, Aug 4, 6:39 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    2 SE MONETT               MO   WIND DAMAGE
08/04/03   BARRY                          NUMEROUS LIMBS DOWN.
                                          REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
August 4, 7:03 PM CST
Where
Taney County, 2 mi N of Forsyth
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -93.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332572.